Alert archive / Nebraska / Tornado Warnings in 2004

Tornado Warning 23, NWS Hastings, NE

May 22, 2004York County, Nebraska

NWS Hastings, NE issued this tornado warning at May 22, 2004, 7:31 PM CDT for York County, Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 7:31 PM CDT (00:31 UTC)
Expired
May 22, 2004, 8:30 PM CDT
In force
59 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County York County, NE

The radar

The Grand Island radar (KUEX), 97 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 3:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2882 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
4.2
Supercell composite
16.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WFUS53 KGID 230031
TORGID
NEC185-230130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
731 PM CDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  YORK COUNTY IN EAST CENTRAL NEBRASKA

* UNTIL 830 PM CDT

* AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED NEAR YORK...AND MOVING NORTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  WACO AROUND 740 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR SOUTHEASTERN NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 1100 PM CDT SATURDAY EVENING FOR NORTH CENTRAL KANSAS.

LAT...LON 4091 9777 4079 9760 4088 9733 4106 9749

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 22, 2:18 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, May 22, 2:18 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
218 PM CDT SAT MAY 22 2004

.SHORT TERM...TONIGHT GIVEN ITS A HANDFUL BY ITSELF. FOREMOST
CONCERN REMAINS RELEGATED TO EJECTION OF STRONG UPR TROF OUT OF THE
ROCKIES. IMMEDIATE SVR THREAT TIED TO INCREASING LL WAA OVR WARM
FRONT/OUTFLOW BOUNDARY MERGER WHICH IS SLOWLY MIXING NWD THROUGH
TIME AND ALG A BLUE HILL TO SYRACUSE LINE. HIGH CLD SHIELD THINNING
THROUGH TIME BUT HAD RETARDED DESTABILIZATION SOMEWHAT THROUGH THE
MORNING AND LOOKS TO HOLD OFF INITIATION ALG BOUNDARY UNTIL 22-23Z
TIME FRAME. INCREASING MID LVL FLW IN ASSOCN/W EJECTING UPR TROF AND
ADVTN OF STEEP EML OVRTOP DEEP LL MSTR PLUME HIGHLITE TOR POTENTIAL
ESP WITHIN ENHANCED BACKED LL CHANNEL N OF BOUNDARY AND EPS NE OF
DVLPG TRIPLE POINT INTERSECTION TOWARD 00Z. SIGNIFICANT TOR
POTENTIAL A REAL RISK AND LOOKING TO BE ALG A BLUE HILL TO YORK LINE
THROUGH 02/03Z. AFT THAT...INCOMING COLD FRONT AND DEEPENING SYSTEM
PROMISE HEALTHY DOSE OF RAINFALL...ESPECIALLY I-80 CORRIDOR AND
NORTH. COULD BE SOME LOCALIZED HEAVY RAIN GIVEN SIG MSTR FLUX AND
FORCING BUT MOVEMENT LOOKS QUICK ENOUGH TO PRECLUDE FFA.

.LONG TERM...SUNDAY THROUGH SATURDAY...UPPER SYSTEM TO PUSH THROUGH
TONIGHT AND WILL CLEAR THINGS OUT FOR SUNDAY AND SHOULD CALM THINGS
DOWN.  SOUTHWEST FLOW TO CONTINUE INTO MIDWEEK AND WILL KEEP VERY
SMALL CHANCES FOR PRECIP IN THE AREA.  TIMING AND STRENGTH OF WAVES
IN FLOW UNCERTAIN.  WILL CONTINUE LOW POPS MONDAY AFTERNOON TO
WEDNESDAY.

WEAK RIDGING BUILDS INTO THE ROCKIES DURING MIDWEEK AS NEXT SYSTEM
TRIES TO ORGANIZE ON WEST COAST.  MODELS ARE TRYING TO GET HANDLE ON
NEXT SYSTEM.  MODELS TEND TO SLOW THE SYSTEM DOWN. WILL HOLD OFF ON
ADDING PRECIP AT THIS TIME BUT WILL NEED TO CONTINUE TO MONITOR THIS
SYSTEM GIVEN THE HOLIDAY WEEKEND AND RELATED ACTIVITIES.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT
THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

T/KISNER
Hazardous weather outlook, May 22, 3:26 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
326 PM CDT SAT MAY 22 2004

NEZ039>041-046>049-060>064-072>077-082>087-231200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-NUCKOLLS-PHELPS-
POLK-SHERMAN-THAYER-VALLEY-WEBSTER-YORK-
326 PM CDT SAT MAY 22 2004

...A SIGNIFICANT SEVERE WEATHER EVENT EXPECTED LATE THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SIGNIFICANT RISK FOR SEVERE WEATHER EXISTS LATE THIS AFTERNOON
AND EVENING ACROSS MOST OF SOUTH CENTRAL NEBRASKA.

THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG A WARM FRONT DRAPED
ALONG THE KANSAS...NEBRASKA BORDER BETWEEN 5 AND 6 PM AS SURFACE LOW
PRESSURE OVER NORTHWEST KANSAS INTENSIFIES IN RESPONSE TO A STRONG
UPPER LEVEL DISTURBANCE EJECTING OUT OF COLORADO. ADDITIONAL STORMS
DEVELOPING OVER THE HIGHER TERRAIN OF WESTERN NEBRASKA AND WESTERN
KANSAS WILL MOVE INTO AREA WEST OF HIGHWAY 183 BETWEEN 5 AND 6 PM.
EXTREME INSTABILITY AND INCREASING DEEP LAYER SHEAR WILL ALLOW FOR
STORMS TO QUICKLY BECOME SEVERE WITH A MODERATE THREAT FOR VERY LARGE
HAIL AND DAMAGING WINDS. IN ADDITION...TORNADOES...SOME
SIGNIFICANT...ARE POSSIBLE JUST NORTH OF THE WARM FRONT. AT THIS
TIME...THE GREATEST TORNADO POTENTIAL LOOKS TO BE BETWEEN THE
INTERSTATE 80 AND HIGHWAY 6 CORRIDORS...AND ESPECIALLY ALONG A MINDEN
TO YORK LINE. HEAVY RAIN MAY ALSO PRODUCE ARES OF FLASH FLOODING
LATER THIS EVENING AS STORMS BECOME MORE WIDESPREAD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN BY EARLY NEXT
WEEK AS A SERIES OF DISTURBANCES MOVE THROUGH THE REGION. THESE
DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL...
HOWEVER AT THIS TIME IT APPEARS THE SEVERE WEATHER RISK IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING...
ESPECIALLY ALONG AND NORTH OF HIGHWAY 6.

EMERGENCY MANAGERS...LAW ENFORCEMENT AND SPOTTER GROUPS SHOULD MAKE
PREPARATIONS NOW FOR QUICK DEPLOYMENT LATE THIS AFTERNOON. STAY
TUNDED FOR LATER STATEMENTS.

KSZ005>007-017>019-231200-
JEWELL-MITCHELL-OSBORNE-PHILLIPS-ROOKS-SMITH-
326 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER WILL EXIST ACROSS ALL OF NORTH
CENTRAL KANSAS THIS AFTERNOON AND EARLY EVENING. ISOLATED
THUNDERSTORMS MAY DEVELOP ALONG A DRYLINE BY LATE AFTERNOON INTO THE
EARLY EVENING OVER NORTH CENTRAL KANSAS. A VERY UNSTABLE ATMOSPHERE
WILL ALLOW A FEW OF THESE STORMS TO BECOME SEVERE WITH VERY LARGE
HAIL AND DAMAGING WINDS POSSIBLE. THESE STORMS ARE THEN EXPECTED TO
DISSIPATE QUICKLY AFTER DARK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN BY EARLY NEXT
WEEK AS A SERIES OF DISTURBANCES MOVE THROUGH THE REGION.  THESE
DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL...
HOWEVER AT THIS TIME IT APPEARS THE SEVERE WEATHER RISK IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON.

T

In the hours before

Local storm report, May 22, 7:14 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
714 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             MCCOOL JUNCTION         40.74N 97.60W
05/22/2004  1.00 INCH        YORK               NE   PUBLIC

&&

KISNER
Local storm report, May 22, 7:15 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
715 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             AYR                     40.44N 98.44W
05/22/2004  1.75 INCH        ADAMS              NE   EMERGENCY MNGR

&&

KISNER
Local storm report, May 22, 7:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
719 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TORNADO          BRUNING                 40.34N 97.56W
05/22/2004                   THAYER             NE   STORM CHASER

            TORNADO ESTIMATED TO BE NEAR BRUNING FROM SPOTTER 3WSW OF
            ALEXANDRIA.

&&

NWS
Local storm report, May 22, 7:20 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
720 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             MCCOOL JUNCTION         40.74N 97.60W
05/22/2004  2.50 INCH        YORK               NE   LAW ENFORCEMENT

&&

NWS
Local storm report, May 22, 7:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
728 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TORNADO          3 N ALEXANDRIA          40.29N 97.39W
05/22/2004                   THAYER             NE   NWS EMPLOYEE

&&

NWS
Local storm report, May 22, 7:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
730 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FUNNEL CLOUD     4 NE BRADSHAW           40.92N 97.69W
05/22/2004                   YORK               NE   TRAINED SPOTTER

&&

KISNER

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:02 PM CDTTornado WarningGIDWebster43 min
May 22, 7:11 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper, York64 min
May 22, 7:28 PM CDTTornado WarningGIDFillmore17 min
May 22, 7:29 PM CDTTornado WarningGIDThayer16 min
May 22, 7:32 PM CDTSevere Thunderstorm WarningGIDClay, Nuckolls58 min
May 22, 7:33 PM CDTTornado WarningGIDDawson57 min
May 22, 7:35 PM CDTTornado WarningGIDValley55 min
May 22, 7:46 PM CDTTornado WarningGIDPolk44 min
May 22, 7:47 PM CDTSevere Thunderstorm WarningGIDBuffalo, Phelps58 min
May 22, 7:48 PM CDTSevere Thunderstorm WarningGIDHamilton42 min
May 22, 7:53 PM CDTTornado WarningGIDClay, Fillmore67 min
May 22, 8:24 PM CDTSevere Thunderstorm WarningGIDSherman66 min
May 22, 8:26 PM CDTTornado WarningGIDPolk49 min
May 22, 8:29 PM CDTSevere Thunderstorm WarningGIDThayer61 min
May 22, 8:32 PM CDTTornado WarningGIDYork58 min
May 22, 8:34 PM CDTTornado WarningGIDThayer56 min
May 22, 8:37 PM CDTSevere Thunderstorm WarningGIDHall, Howard53 min
May 22, 8:45 PM CDTSevere Thunderstorm WarningGIDBuffalo25 min
May 22, 8:54 PM CDTTornado WarningGIDFillmore36 min
May 22, 9:11 PM CDTFlash Flood WarningGIDFillmore6 hr
May 22, 9:22 PM CDTTornado WarningGIDThayer53 min
May 22, 9:24 PM CDTTornado WarningGIDFillmore66 min
May 22, 10:00 PM CDTSevere Thunderstorm WarningGIDNuckolls30 min
May 22, 10:11 PM CDTTornado WarningGIDThayer49 min
May 22, 10:22 PM CDTFlash Flood WarningGIDThayer6 hr

Nearby

Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.